Latest News

Malpractice case: What really killed this patient? Experts disagree


 

A patient with many comorbidities undergoing surgery presents a number of challenges to the healthcare team. This case highlights why solid preparation for the pre-and post-op care of such patients is so important. As demonstrated here, where a procedure is performed is just as critical as who performs it, particularly when outcomes go awry.

A 56-year-old morbidly obese man with a history of hypertension, diabetes, sleep apnea, and elevated cholesterol presented to an ambulatory surgery center for knee arthroscopy. Following a brief pre-op assessment, his airway was rated a III using both the American Society of Anesthesiologists (ASA) and Mallampati classification systems. It was decided to use a laryngeal mask airway (LMA) with 100 µg of fentanyl and 2 mgmidazolam, followed by inhalation anesthesia.

After the procedure, the LMA was removed and the patient was moved to the post-anesthesia care unit (PACU). The patient was unresponsive for about 20 minutes and exhibited signs of respiratory distress. Efforts were made to open the airway with jaw thrusts and nasal trumpet. The anesthesiologist determined that the patient was suffering from congestive heart failure, aspiration, or pulmonary edema.

The anesthesiologist administered 40 µg of naloxone. The patient began to awaken but had oxygen saturation readings in the high 70s. The patient was encouraged to take slow, deep breaths. Rhonchi were heard, and the patient complained of shortness of breath. The ECG reading was unchanged from the pre-op test.

Thirty minutes after the first dose, a second dose of 40 µg naloxone was administered with no improvement. Oxygen saturation remained between 79% and 88%. Albuterol was given with little effect. The patient’s respiration rate was 44.

The patient was reintubated. Copious pink, frothy fluid was suctioned from the endotracheal tube. The patient received propofol, urosemide, and paralytic agents with the code team present to assist. The patient’s heart rate continued to decline to about 45 beats/min. The patient was transferred to a hospital emergency department.

Upon arrival in the emergency department, the patient was in asystolic arrest. Attempts to place a transvenous pacer were unsuccessful. The nasogastric tube returned 400 cc of brown coffee-grounds gastric fluid. After 30 minutes of CPR, the patient was pronounced dead.

The autopsy report noted no apparent airway obstruction, so the pathologist determined that the cause of death was flash pulmonary edema. Negative pressure pulmonary edema is a form of flash pulmonary edema caused by forceful inspiratory efforts made against a blocked airway. Toxic levels of ropivacaine were found in the patient’s blood. The pathologist noted hypertrophic cardiomyopathy and a grossly enlarged heart.

The patient’s family filed a claim after his death. The plaintiffs argued that the LMA was removed too soon for a patient with sleep apnea and a class III Mallampati score. They raised questions about the high levels of ropivacaine and wondered whether it contributed to bradycardia. They claimed that the reintubation took too long, resulting in high end-tidal CO2. They also noted inconsistent documentation between PACU nurses and the anesthesiologist.

Some defense experts were supportive of the care, stating that the cause of death was probably from a fatal arrhythmia due to hypotension and an enlarged heart. The defense experts questioned whether undiagnosed pulmonary hypertension would explain the failure to respond to furosemide. It was noted that both of the patient’s parents had died suddenly following surgeries. The assumed cause of their deaths was coronary artery disease. This case settled.

Pages

Next Article: